Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS Lake Charles, LA

February 25, 20186 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Feb 25, 2018, 12:21 PM CST for 6 parishes in Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2018, 12:21 PM CST (18:21 UTC)
Expired
Feb 25, 2018, 4:15 PM CST
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 21 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

627 
WGUS54 KLCH 251821
FFWLCH
LAC003-009-011-039-079-115-252215-
/O.NEW.KLCH.FF.W.0013.180225T1821Z-180225T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1221 PM CST SUN FEB 25 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Rapides Parish in central Louisiana...
  Beauregard Parish in southwestern Louisiana...
  Northwestern Evangeline Parish in central Louisiana...
  Northwestern Avoyelles Parish in central Louisiana...
  Southeastern Vernon Parish in west central Louisiana...
  Northeastern Allen Parish in southwestern Louisiana...

* Until 415 PM CST

* At 1218 PM CST, Doppler radar indicated heavy rain across the 
  warned area. Up to 2 inches of rainfall has fallen on saturated 
  soils and additional heavy rainfall is expected across the warned 
  area over the next several hours. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Alexandria, Pineville, Oakdale, Rosepine, Glenmora, Merryville,
  Elizabeth, Singer, Sugartown, Hineston, Fields, Mittie, Dry Creek,
  De Ridder, Alexandria International Airport, Effie, Pitkin, Grant,
  Deridder and Ball.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3133 9208 3132 9200 3126 9200 3073 9274
      3040 9374 3044 9370 3058 9373 3068 9363
      3086 9356 3112 9299 3139 9266 3148 9220

$$

TWH
2 follow-up statements
310 
WGUS74 KLCH 252015
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
215 PM CST SUN FEB 25 2018

LAC039-252023-
/O.CAN.KLCH.FF.W.0013.000000T0000Z-180225T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Evangeline LA-
215 PM CST SUN FEB 25 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN EVANGELINE PARISH IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3133 9208 3132 9200 3126 9200 3122 9206
      3083 9272 3052 9371 3058 9373 3068 9363
      3080 9358 3110 9282 3148 9220

$$

LAC003-009-011-079-115-252215-
/O.CON.KLCH.FF.W.0013.000000T0000Z-180225T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rapides LA-Beauregard LA-Avoyelles LA-Vernon LA-Allen LA-
215 PM CST SUN FEB 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR
CENTRAL RAPIDES...NORTHERN BEAUREGARD...NORTHWESTERN AVOYELLES...
SOUTHEASTERN VERNON AND NORTH CENTRAL ALLEN PARISHES...

At 213 PM CST, Doppler radar indicated heavy rainfall of 2 to 4 
inches across the warned area. Additional moderate to heavy rainfall 
this afternoon could result in flash flooding.

Some locations that will experience flooding include...
Alexandria, Pineville, Glenmora, Merryville, Elizabeth, Singer, De
Ridder, Sugartown, Effie, Pitkin, Grant, Deridder, Lecompte, Bivens,
Esler Regional Airport, Elmer, Poland, Kolin, Ruby and Holloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3133 9208 3132 9200 3126 9200 3122 9206
      3083 9272 3052 9371 3058 9373 3068 9363
      3080 9358 3110 9282 3148 9220

$$

TWH
959 
WGUS74 KLCH 252109
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
309 PM CST SUN FEB 25 2018

LAC003-009-011-079-115-252118-
/O.CAN.KLCH.FF.W.0013.000000T0000Z-180225T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rapides LA-Beauregard LA-Avoyelles LA-Vernon LA-Allen LA-
309 PM CST SUN FEB 25 2018

...THE FLASH FLOOD WARNING FOR CENTRAL RAPIDES...NORTHERN
BEAUREGARD...NORTHWESTERN AVOYELLES...SOUTHEASTERN VERNON AND NORTH
CENTRAL ALLEN PARISHES IS CANCELLED...

The heavy rain has ended across the warned area and flooding is no 
longer expected to pose a threat.

LAT...LON 3133 9208 3132 9200 3126 9200 3122 9206
      3083 9272 3052 9371 3058 9373 3068 9363
      3080 9358 3110 9282 3148 9220

$$

TWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 11:41 AM CST, 40 minutes earlier.

Area forecast discussion, Feb 25, 11:41 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1141 AM CST Sun Feb 25 2018

.AVIATION...

Regional radar imagery shows a area of widespread convection
extending across interior SE Texas and C Louisiana. While the
majority of the convection is mainly producing RA/+RA a few of the
stronger areas of convection have been producing occasional
lightning. This region of convection is expected to persist across
the area through the afternoon as a stationary front lingers over
the region.

The main operational impacts will be at KAEX through this
afternoon where periods of +RA will result in IFR and possibly
LIFR visibility and ceiling restrictions. In addition, a brief
thunderstorm could be possible at KAEX this afternoon but the
coverage and timing seemed too limited to include a TEMPO group at
this time.

The rest of the region will see mainly MVFR ceilings and
VCSH/-SHRA through the afternoon. The main exception will be at
KLFT/KARA where VFR conditions will prevail over the next 2-3
hours before convection begins to develop and/or spread into
Acadiana. Winds for all but KAEX will be predominately NE to E at
5-10 knots through the afternoon.

Ceilings are expected to lower to MVFR/IFR around sunset and SHRA
will become more widespread as the stationary front begins to move
southward during the overnight hours. The front is expected to be
exiting the region by sunrise tomorrow and bring an end to any
lingering SHRA/VCSH.

&&

.PREV DISCUSSION... /issued 1107 AM CST Sun Feb 25 2018/

DISCUSSION...
Shortwave trof ejecting through the SW flow aloft resulting in a
large area of mainly light/moderate rain with some embedded
heavier convective cells across interior SE TX and into Central
LA, focused within a region of enhanced low level convergence.
Latest HRRR along with the ARW/NMM appeared to have the best grasp
of current convective/radar trends, and the near term forecast was
leaned heavily in that direction in shifting highest PoPs and QPF
northward away from the coast. Also added a mention of locally
heavy rainfall for a localized flood risk given the very high PW
air in place and with this PCPN falling over areas that have seen
a fair amount of rain over the past few days.

13

PREV DISCUSSION... /issued 409 AM CST Sun Feb 25 2018/

DISCUSSION...
Despite a severe weather friendly environment as noted on the LCH
00Z sounding, the vast majority of the convection this morning
has been on the weak side thanks in large part to the clearly
evident leading edge of the front outrunning just about all of
the development. This edge appears to have been reabsorbed into
the developing convection so a few stronger storms along the
leading edge of the front still cannot be ruled out as it
continues to slowly work its way to the coast. The other bit of
good news this morning is that despite the development of some
heavy rain producing storms, with the front still progressing at a
decent clip there has been little opportunity for significant
training. The front is still progged to stall somewhere near the
coast or perhaps just offshore later this morning which may allow
for training to develop, but some of the high resolution guidance
including the HRRR indicates that there may be a lull in
convection during the late morning into the early afternoon in
response to the departure of the initial upper trough and the
approach of a second upper trough which will swing through the
area late tonight shunting the front further offshore and ushering
in some relatively cooler, drier air for Monday.

Southerly flow and increasing moisture return on Tuesday as a warm
front overtakes the area sparking scattered showers. Another cold
front swings quickly through the area Thursday bringing clearing
skies and much more seasonable temperatures for next weekend.

Jones

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  61  50  71  51 /  90  90   0  10
LCH  68  58  74  61 /  70  80  10  10
LFT  71  61  73  63 /  60  80  20  10
BPT  68  57  73  61 /  70  70  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...26
Hazardous weather outlook, Feb 25, 5:11 AM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
511 AM CST Sun Feb 25 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
261115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
511 AM CST Sun Feb 25 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Widespread showers and a few thunderstorms will work into the area
this morning and persist through much of the day as a cold front
stalls near the coastline. A few stronger storms will be possible
early this morning with the primary threat being damaging winds.
Generally weaker showers and thunderstorms are expected later in
the day. Rainfall totals of one to three inches can be expected
through tonight with locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Lingering showers and thunderstorms will be ongoing early Monday
mainly across acadiana before coming to an end by around sunrise.
Fair weather will prevail through the remainder of the day.

A warm front will lift out of the gulf Tuesday sparking scattered
showers and thunderstorms across the area. Isolated showers and a
few thunderstorms will be possible again on Wednesday.

Another cold front will swing quickly through the area Thursday
accompanied by a line of showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-261115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
511 AM CST Sun Feb 25 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Ongoing marine fog will continue through the early morning across
the nearshore waters. Widespread showers and a few thunderstorms
will work into the area this morning and persist through much of
the day as a cold front stalls near the coastline. A few stronger
storms will be possible early this morning. Generally weaker
showers and thunderstorms are expected later in the day. The
precipitation and proximity of the front should serve to erode any
remaining sea fog.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Lingering showers and thunderstorms will be ongoing early Monday
mainly across coastal waters south of Vermilion bay before coming
to an end by around sunrise. Fair weather will prevail through
the remainder of the day.

A warm front will lift out of the gulf Tuesday sparking scattered
showers and thunderstorms across the area. Isolated showers and a
few thunderstorms will be possible again on Wednesday.

Another cold front will swing quickly through the area Thursday
accompanied by a line of showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 10:48 AM CSTRiver Flood WarningLCHCalcasieu11 days
Feb 25, 10:48 AM CSTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry58 hr
Feb 25, 10:48 AM CSTRiver Flood WarningLCHAllen5 days
Feb 25, 4:43 PM CSTFlash Flood WarningLCHVernon4 hr

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.